Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 103, NWS Huntsville, AL

October 3, 2014Lauderdale County, Lawrence County, Limestone County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Oct 3, 2014, 2:22 AM CDT for Lauderdale County, Lawrence County, Limestone County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2014, 2:22 AM CDT (07:22 UTC)
Expired
Oct 3, 2014, 2:45 AM CDT
In force
23 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Lauderdale County, AL, Lawrence County, AL, Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 12:09 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Oct 3, 12:09 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1209 AM CDT FRI OCT 3 2014

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 902 PM CDT THU OCT 2 2014/
THE 'WAITING GAME' IS WELL UNDERWAY AT WFO HUN THIS EVENING, WITH ALL
EYES ANTICIPATING THE SQUALL LINE OF STRONG/SEVERE THUNDERSTORMS
MARCHING TOWARD THE MS RIVER AT THIS HOUR. AN H5 TROF IS DIGGING
ACROSS THE CENTRAL PLAINS, TRANSITIONING FROM A POSITIVE TO A NEUTRAL
TILT ALOFT. AT THE SFC, A STRONG COLD FRONT IS ORIENTED SSW TO NNE
ACROSS THE MS RIVER VALLEY, WITH A STARK DIFFERENCE OF AIRMASSES
AHEAD OF/BEHIND THE FRONT. DEWPOINTS ARE IN THE UPPER 60S/LOWER 70S
AHEAD OF THE FRONT, WITH DEWPOINTS ALREADY FALLING INTO THE 40S
~100MI POST-FROPA.

THE BIG QUESTION FOR TONIGHT IS AT WHAT POINT THE STORMS WILL BEGIN
TO WEAKEN: WHETHER IT WILL BE JUST WEST OF OUR AREA, OR IN THE
MIDDLE OF OUR CWFA. CONVECTION CONTINUES TO BLOSSOM OVER NRN MS AS
THE LLJ CONTINUES TO INCREASE AHEAD OF THE APPROACHING FRONT. OVER
OUR CWFA, THOUGH, CONVECTION HAS BEEN STIFLED BY A MID-LEVEL CAP
(FROM A LOCAL 20Z SOUNDING THANKS TO UAHUNTSVILLE). MUCH OF WHAT HAS
MEANDERED INTO OUR AREA TODAY/THIS EVENING FROM THE SW HAS FALLEN
APART, COINCIDING WITH WEAKER THETA-E VALUES HERE (COMPARED TO HIGHER
VALUES ACROSS MS).

WITH THIS THINKING, AM LEANING TOWARD THE SQUALL LINE MAINTAINING ITS
STRENGTH FOR NW AL, GRADUALLY WEAKENING AS IT TRAVERSES EASTWARD
THROUGH THE CENTRAL/EASTERN PORTIONS OF THE AREA (WITH THE LATEST
RUNS OF THE MODEL SUITE CONFIRMING THIS THINKING). THIS SHOULD
MAINTAIN THE THREAT FOR WIDESPREAD GUSTY WINDS ~40-50MPH ALONG/EAST
OF I-65, WITH THE HIGHER THREAT FOR SEVERE GUSTS (~60MPH) WITHIN
BOWING SEGMENTS ACROSS NW AL. ACROSS THIS AREA AS WELL IS A SLIGHTLY
HIGHER THREAT (ALBEIT STILL A LOW CHANCE) FOR A BRIEF SPINUP TORNADO
(MAINLY ALONG THE APEX OF ANY BOWING SEGMENTS OR WITHIN BREAKS IN THE
SQUALL LINE).

THE TIMING OF THE SQUALL LINE TRAVERSING THE AREA HASN'T CHANGED TOO
MUCH FROM WHAT THE PREVIOUS SHIFT WAS THINKING, COMING INTO NW AL
2-4AM, ALONG THE I-65 CORRIDOR 3-5AM, AND PUSHING INTO NERN AREAS
4-6AM. THE COLD FRONT ITSELF WILL PUSH ACROSS THE AREA MIDDAY FRIDAY,
WITH ANOTHER ROUND OF SHOWERS/STORMS POSSIBLE, BUT WILL LET THE
MIDSHIFT HANDLE MORE OF THE DETAILS ON THIS POSSIBILITY.

FOR THE PUBLIC FORECAST UPDATE THIS EVENING, NOT MANY CHANGES WERE
WARRANTED. ONLY A FEW ADJUSTMENTS WERE MADE TO WIND GUSTS, AS WELL TO
FORMALLY ADD THE DAMAGING WIND THREAT TO THE GRIDS. OTHERWISE, NO
ADDITIONAL CHANGES WERE NECESSARY.

WILL RESEND ALL OTHER PRODUCTS SHORTLY.

12

&&

.AVIATION...
FOR 06Z TAFS...
SQUALL LINE CONTINUES TO APPROACH THE TERMINALS FROM THE WEST, AND
WILL OVERSPREAD KMSL WITHIN THE NEXT COUPLE OF HOURS...SPREADING
EASTWARD PAST KHSV THRU SUNRISE. GUSTY WINDS/MVFR CONDS ARE EXPECTED
AS THE LINE PUSHES ACROSS THE TERMINALS, WITH BRIEF IFR CONDS
POSSIBLE IN THE STRONGER SHOWER/STORM ACTIVITY. GUSTS WITHIN TSTORM
ACTIVITY MAY APPROACH 40KTS, AND HAS BEEN ADDED AS A TEMPO GROUP FROM
~8-12Z. SHOWERS ARE POSSIBLE THROUGH MIDDAY BEHIND THE MAIN LINE OF
STORMS, WITH SKIES CLEARING BY SUNSET. WINDS WILL LESSEN THROUGH
MIDNIGHT, GRADUALLY TURNING TO THE W/NW.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Oct 2, 7:02 PM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
702 PM CDT THU OCT 2 2014

ALZ001>010-016-TNZ076-096-097-031045-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
702 PM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THERE IS A CHANCE OF SCATTERED THUNDERSTORMS THIS EVENING...HOWEVER
THE SEVERE THREAT WILL BE LOW. A BETTER CHANCE FOR STRONGER AND MORE
ORGANIZED STORMS WILL BE AFTER MIDNIGHT...AS A SQUALL LINE
APPROACHES FROM THE WEST. THIS LINE COULD BRING STRONG TO SEVERE
THUNDERSTORMS TO THE AREA WITH DAMAGING WINDS IN EXCESS OF 60 MPH
THE MAIN THREAT.

THUNDERSTORMS ASSOCIATED WITH THE SQUALL LINE SHOULD BEGIN IMPACTING
NORTHWEST ALABAMA BETWEEN 2 TO 3 AM...NEAR THE INTERSTATE 65
CORRIDOR IN THE 3 TO 5 AM TIME FRAME...AND NORTHEAST ALABAMA FROM 4
TO 6 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ONGOING SHOWER AND THUNDERSTORM ACTIVITY ASSOCIATED WITH A SQUALL
LINE SHOULD MOVE EAST OF THE REGION SHORTLY AFTER DAYBREAK FRIDAY
MORNING. THE MAIN COLD FRONT IS FORECAST TO SWEEP ACROSS THE AREA
LATER FRIDAY MORNING AND THE AFTERNOON...WITH A POTENTIAL FOR MORE
STRONG TO MARGINALLY SEVERE THUNDERSTORMS. THE MAIN THREATS POSED BY
THIS ACTIVITY ARE STRONG TO DAMAGING WIND GUSTS AND HAIL. THE FRONT
SHOULD REACH NORTHWEST ALABAMA LATE FRIDAY MORNING...AND BE SOUTH AND
EAST OF THE REGION BY THE MID AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE AFTER MIDNIGHT THROUGH FRIDAY MORNING.

In the hours before

Special weather statement, Oct 3, 12:59 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 AM CDT FRI OCT 3 2014

ALZ001>003-030645-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
1259 AM CDT FRI OCT 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...WESTERN
COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 145 AM CDT...

AT 1258 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MIDWAY TO NEAR
BELMONT...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...NEW BETHEL...MALONE...SRYGLEY CHURCH...PRIDE LANDING...RED
ROCK...MT HESTER...POGO...OAKLAND AND CLOVERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3486 8810 3497 8776 3462 8774 3450 8815
TIME...MOT...LOC 0558Z 250DEG 35KT 3477 8826 3451 8824

SL.77
Special weather statement, Oct 3, 1:04 AM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
104 AM CDT FRI OCT 3 2014

ALZ002-003-030645-
COLBERT AL-FRANKLIN AL-
104 AM CDT FRI OCT 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLBERT AND
FRANKLIN COUNTIES UNTIL 145 AM CDT...

AT 104 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
RED BAY...MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...RED BAY...LITTLEVILLE...BELGREEN...VINA...COLBERT
HEIGHTS...LITTLE BEAR CREEK RESERVOIR...NEW BETHEL...CROOKED OAK AND
SRYGLEY CHURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3457 8814 3468 8772 3468 8768 3443 8757
      3436 8817
TIME...MOT...LOC 0604Z 257DEG 42KT 3446 8819

SL.77
Special weather statement, Oct 3, 1:38 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
138 AM CDT FRI OCT 3 2014

ALZ001-002-030730-
LAUDERDALE AL-COLBERT AL-
138 AM CDT FRI OCT 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
SOUTHEASTERN COLBERT COUNTIES UNTIL 230 AM CDT...

AT 137 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
UNDERWOOD-PETERSVILLE TO 7 MILES WEST OF LITTLEVILLE...AND MOVING
EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...KILLEN...
LEXINGTON...LEIGHTON...ST. FLORIAN...UNDERWOOD-PETERSVILLE AND ST.
JOSEPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3492 8788 3501 8760 3500 8738 3480 8736
      3480 8743 3470 8743 3459 8788
TIME...MOT...LOC 0637Z 253DEG 30KT 3490 8783 3463 8781

SL.77
Special weather statement, Oct 3, 1:46 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
146 AM CDT FRI OCT 3 2014

ALZ002>004-030730-
LAWRENCE AL-COLBERT AL-FRANKLIN AL-
146 AM CDT FRI OCT 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...SOUTHEASTERN COLBERT
AND EASTERN FRANKLIN COUNTIES UNTIL 230 AM CDT...

AT 146 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LITTLEVILLE TO PHIL
CAMPBELL...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...MOULTON...PHIL CAMPBELL...TOWN CREEK...LITTLEVILLE...
LEIGHTON...COURTLAND...NORTH COURTLAND...HILLSBORO AND COLBERT
HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3481 8736 3475 8729 3476 8722 3475 8718
      3444 8713 3432 8776 3463 8779
TIME...MOT...LOC 0646Z 246DEG 37KT 3462 8773 3438 8772

SL.77
Local storm report, Oct 3, 2:15 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 AM CDT FRI OCT 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND DMG     RED BAY                 34.44N 88.14W
10/03/2014                   FRANKLIN           AL   EMERGENCY MNGR

            DAMAGE WITHIN THE CITY OF RED BAY INCLUDES 2 ROOFS TORN
            OFF OF HOMES ALONG HIGHWAY 11 SOUTH. A TREE BLOWN ONTO A
            TRAILER HOME. TREES DOWN ON STADIUM STREET...BOSTIC
            STREET...AND MAIN STREET. POWER OUT THROUGHOUT MUCH OF
            THE TOWN OF RED BAY.

&&

KULA
Special weather statement, Oct 3, 2:19 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
219 AM CDT FRI OCT 3 2014

ALZ001-004-005-030800-
LAUDERDALE AL-LAWRENCE AL-LIMESTONE AL-
219 AM CDT FRI OCT 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHEASTERN
LAWRENCE AND LIMESTONE COUNTIES UNTIL 300 AM CDT...

AT 219 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LEXINGTON TO NEAR
COURTLAND...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ATHENS...ROGERSVILLE...ARDMORE...LEXINGTON...COURTLAND...TANNER...
NORTH COURTLAND...ELKMONT...ANDERSON AND LESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3499 8681 3491 8678 3476 8679 3466 8736
      3500 8740
TIME...MOT...LOC 0719Z 253DEG 27KT 3499 8737 3471 8733

SL.77

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 12:34 AM CDTSpecial Weather StatementHUNColbert41 min
Oct 3, 12:59 AM CDTSpecial Weather StatementHUNColbert46 min
Oct 3, 1:04 AM CDTSpecial Weather StatementHUNFranklin41 min
Oct 3, 1:38 AM CDTSpecial Weather StatementHUNColbert, Lauderdale52 min
Oct 3, 1:46 AM CDTSpecial Weather StatementHUNLawrence44 min
Oct 3, 2:19 AM CDTSpecial Weather StatementHUNLimestone41 min
Oct 3, 2:48 AM CDTSpecial Weather StatementHUNMadison42 min
Oct 3, 2:58 AM CDTTornado WarningHUNLimestone, Madison20 min
Oct 3, 3:10 AM CDTSpecial Weather StatementHUNMorgan50 min
Oct 3, 3:30 AM CDTSpecial Weather StatementHUNCullman45 min
Oct 3, 3:46 AM CDTSpecial Weather StatementHUNMarshall44 min
Oct 3, 4:11 AM CDTSevere Thunderstorm WarningHUNJackson15 min
Oct 3, 4:31 AM CDTSpecial Weather StatementHUNDeKalb44 min
Oct 3, 3:26 AM CDTSpecial Weather StatementHUNLincoln49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.